Thunderstorm Wind, Mineral
- When
- March 3, 9:50 PM EST
- Where
- Mineral County, Elk Garden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.380, -79.150
Downed trees in the Elk Garden area.
A shallow convective line with intermittent lightning formed behind a cold front in response to a strong disturbance progressing through aloft. This convective line produced widespread wind damage across the Eastern West Virginia Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A shallow convective line with intermittent lightning formed behind a cold front in response to a strong disturbance progressing through aloft. This convective line produced widespread wind damage across the Eastern West Virginia Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 9:00 PM EST, 50 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
900 PM EST Tue Mar 3 2020
.SYNOPSIS...
A cold front will pass through the region tonight. High pressure
will build overhead Wednesday before a weak cold front passes
through Wednesday night. High pressure will return for Thursday.
A cold front will pass through Thursday night into Friday and
low pressure will intensify to our northeast later Friday while
an upper-level trough swings through. High pressure will return
for the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Cdfnt is marked by a line of showers extending from southeast PA
to central MD with NW winds gusting up to 30 kt. Should clear
the Chesapeake Bay by 0230Z. Expect rapid clearing with frontal
passage. Temperatures will drop around 40F except around
freezing at higher elevations.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Low pressure will intensify as it moves into Nova Scotia
Wednesday and weak high pressure will build over our area. A
westerly flow will continue. The downsloping westerly flow along
with sunshine will cancel out weak cold advection and this will
allow for more mild conditions with max temps into the 60s for
most locations.
A weak reinforcing cold front will pass through Wednesday night.
Little moisture will be associated with the boundary, so it
should turn out dry for most areas with just some clouds
associated with the frontal passage. There may be a few showers
in the Allegheny and Potomac Highlands, but with very limited
moisture any precipitation will be light.
High pressure will build overhead for Thursday and Thursday
night, bringing dry and seasonable conditions to the area. Will
keep an eye on low pressure over the southeastern CONUS. As of
now, it appears that the system should remain far enough to the
south to keep dry conditions overhead, but if it does track just
a bit farther north, then some rain could make it into our
southern zones. There will be some high and mid-level clouds
overhead Thursday into Thursday night in association with the
low to the south.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Model guidance has becoming more tightly clustered and shifted
farther offshore for the low pressure system expected to rapidly
develop to our east Friday and Friday night. This lessens the
chance of widespread significant precipitation across our
area, though showery precipitation is still plausible associated
with a northern stream trough. Upslope snow showers are
appearing increasingly likely over the Allegheny Front, as well,
but mainly rain is anticipated east of the mountains.
A brief shot of colder than normal temperatures is anticipated in
brisk northwesterly flow behind the low into the first half of
the weekend as Arctic high pressure builds in. The high will
shift offshore Sunday into early next week with temperatures
quickly warming back to above normal.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Drier conditions along with a westerly wind are expected behind
the cold front for tonight through Wednesday along with VFR
conditions. More VFR conditions are expected for Thursday
through Thursday night.
Sub-VFR is possible Fri as low pressure passes. Gusty
northwesterly flow exceeding 30 knots is possible behind the
low into Saturday.
&&
.MARINE...
An SCA remains in effect for the middle portion of the Bay and
the lower Tidal Potomac for westerly winds overnight. The
westerly flow will continue through Wednesday, and an SCA is in
effect for the northern and middle portion of the Bay as well as
the upper Tidal Potomac River, where mixing will be best and the
gradient is progged to be strongest. The SCA may need to be
extended farther south, but confidence is too low at this time.
A reinforcing cold front will pass through Wednesday night and
high pressure will build overhead for Thursday. A cold front
will approach the waters Thursday night.
Low pressure deepening rapidly well offshore is expected to
result in strong northwesterly winds Friday night into
Saturday, possibly approaching gale force.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for ANZ530-531-
535-536-538-539-542.
Small Craft Advisory from 6 AM to 6 PM EST Wednesday for
ANZ530-531-535-538-539.
Small Craft Advisory until 6 AM EST Wednesday for ANZ533-534-
537-541-543.
Small Craft Advisory until 6 PM EST Wednesday for ANZ532-540.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 947 PM EST Tue Mar 3 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 947 PM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Gale Warning may be needed for portions of the waters late Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-041000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 947 PM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A slight winter storm threat exists Friday and Friday night along the Allegheny Front in western Maryland, eastern West Virginia and far western Virginia. If the threat materializes, there may be travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND DMG 2 WSW WICKLIFFE 39.16N 77.92W
03/03/2020 CLARKE VA 911 CALL CENTER
TREE DOWN ON 1200 BLOCK OF WICKLIFFE RD.
&&
EVENT NUMBER LWX2000772
LFRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM MARINE TSTM WIND REAGAN NATIONAL ARPT 38.85N 77.03W
03/03/2020 M54 MPH ARLINGTON VA ASOS
&&
EVENT NUMBER LWX2000773
LFRThe Sterling radar (KLWX), 150 km away, was scanning. The volume nearest the first event began at 02:48 UTC.
11 thunderstorm wind. Local standard time, as filed.
Downed trees in the Elk Garden area.
Downed trees on Valley Forge Road.
Two downed trees on Northwestern Turnpike east of Romney.
Downed tree on Ridge Road.
Downed trees in the 2700 block of Mountain Run Road.
Downed trees near Valley Road and Fish Hatchery Road.
Downed trees on Allensville Road.
Multiple trees down in the Kearneysville area.
Multiple trees reported down in the Charles Town area. More than 20 reports of trees down throughout Jefferson County.
Multiple trees down in the Harpers Ferry area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882200, 882201, 882202, 882203, 882204, 882205, 882206, 882207, 882208, 882212, 882217.